Laura and Isaac Perlmutter Cancer Center
NYU Langone Health
Professor of Medicine
NYU Grossman School of Medicine
New York, New York
Jeffrey S. Weber, MD, PhD, has disclosed that he has received consulting fees from AstraZeneca, Bristol-Myers Squibb, EMD Serono, Genentech, GlaxoSmithKline, and Merck; has received funds for research support paid to his institution from Bristol-Myers Squibb, GlaxoSmithKline, and Merck; has ownership interest in Altor, Celldex, and CytomX; and is a patent holder with Moffitt.
Adjuvant Ipilimumab Following Melanoma Resection
In late 2015, the FDA approved anti–CTLA-4 antibody ipilimumab as adjuvant therapy for treatment of stage III melanoma following surgical resection based on results from 951 patients in the international, randomized, double-blind phase III EORTC 18071 trial. IV ipilimumab significantly improved median recurrence-free survival vs placebo (26.1 vs 17.1 months, respectively; P = .0013), but adverse events caused treatment discontinuation in 52% of ipilimumab recipients. I would now like to discuss a recent clinical case to highlight an ipilimumab-associated pulmonary adverse event in this setting and how it was managed in my clinic.
Case 1: Pneumonitis on Ipilimumab
The patients is a 55-year-old female with a history of resected stage IIIC melanoma, with a 4.6-mm Breslow level left cheek primary with ulceration and 4 mitoses per high powered field, including 4/32 positive lymph nodes resected from the left neck. She was placed on 10 mg/kg adjuvant ipilimumab therapy. She tolerated the first 2 doses well with minimal grade 1 diarrhea, abdominal distension, and gaseousness. A week after the second dose, however, she complained of a nonproductive cough and moderate shortness of breath on walking more than a block, along with continued diarrhea, anorexia, and low-grade fever.
She visited the clinic after 3 days of worsening cough with a 100.6°F fever and 95% pulse oximetry. Her heart and lungs were normal on physical exam, but a chest x-ray revealed minimal right lower and left upper lobe hazy infiltrates, and a chest CT scan with contrast revealed multiple dense bilateral infiltrates in both lower lobes. The patient was admitted to the hospital for high-dose IV steroids and monitoring of pulmonary status. Blood, urine, and sputum cultures were drawn, and she was started on IV antibiotics. At 48 hours, she had significantly improved. Her diarrhea had resolved, but a chest x-ray still showed dense bibasilar infiltrates. She was discharged on prednisone at 1.5 mg/kg to be tapered over 30 days. Six weeks after discharge, the chest x-ray was minimally improved, but the CT scan was unchanged. The patient returned to her normal exercise tolerance and ipilimumab was not resumed. She remains disease free 6 months after initiation of adjuvant ipilimumab.
Pulmonary Take-Home Lessons
Early and aggressive intervention with steroids is indicated with checkpoint inhibitor–induced pneumonitis. Although it is more common with PD-1–targeted antibodies, such as nivolumab and pembrolizumab, or combination PD-1 and CTLA-4 blockade than with ipilimumab alone, the clinical course can be prolonged, and the radiologic findings will often lag behind the clinical findings. The signs and symptoms can mimic infectious pneumonia, and a full infection workup should be performed to rule out infection as a source of the condition. As in the case described above, checkpoint inhibitor therapy should be permanently discontinued for severe or persistent symptomatic pneumonitis.
Combination Nivolumab Plus Ipilimumab for Metastatic Melanoma
In late 2015, the FDA approved nivolumab in combination with ipilimumab for treatment of unresectable or metastatic melanoma based on data from 945 patients in an international, randomized, double-blind phase III trial. Combination therapy significantly improved objective response rate, degree of tumor burden, and PFS vs ipilimumab alone. Ipilimumab is also being explored in combination with another checkpoint inhibitor, pembrolizumab, in melanoma and other solid tumors. In total, approximately one third of patients receiving dual treatment reported endocrine adverse events. With this second and final case, I would like to examine a specific example in this patient population.
Case 2: Hypophysitis on Nivolumab
A 72-year-old female with a history of stage IV melanoma with rapid disease progression in lymph nodes, lungs, and liver was treated with nivolumab combined with ipilimumab. After 4 cycles of treatment, she had an excellent PR with normal T4 and TSH at visits 1-3, but her course was complicated by fatigue with a substantial diminution in her endurance while walking. Her ipilimumab was withheld and she continued on single-agent maintenance nivolumab, but several days after the third dose she called the clinic complaining of significant worsening of fatigue and inability to walk even a block.
A clinic visit that day showed a rapid irregular heartbeat; the patient appeared anxious and diaphoretic. Blood was drawn, and an ECG showed atrial fibrillation with a rapid ventricular response and a rate of 120. T4 was 14 μg/dL and TSH was 0.01 mIU/L. ACTH and cortisol were normal. Hyperthyroidism secondary to checkpoint inhibition was diagnosed. She was admitted to the hospital, and on the advice of the cardiology consult, IV beta-blockers were given, with slowing of the heart rate and ultimate conversion to sinus rhythm. She was discharged from the hospital 2 days after admission feeling improved, with more energy but not back to baseline. Two weeks later, she returned to the clinic complaining of worsening fatigue, constipation, and depression. TSH was 9 mIU/L and T4 was 0.2 μg/dL. An endocrine consultant diagnosed hypothyroidism. The beta-blocker was tapered rapidly and levothyroxine 75 µg/day was started. One week later, the patient felt better, TSH had decreased to 5 mIU/L, and her levothyroxine dose was reduced to 10 µg/day. The patient requested to continue the nivolumab.
Endocrine Take-Home Lessons
Endocrinopathies due to checkpoint inhibition can present with many different symptoms. Nonspecific malaise and fatigue in patients receiving these drugs should elicit a high degree of suspicion with a low threshold for drawing T4, TSH, ACTH, and cortisol, as well as testosterone in males. In this case, there was likely an inflammatory response in the thyroid with transient hyperthyroidism presenting as tachycardia and atrial fibrillation and a predictable subsequent “burn out” of the thyroid several weeks later to manifest as hypothyroidism without evidence of pituitary dysfunction. Most patients will never recover thyroid function, although checkpoint inhibitors can be safely resumed on hormone replacement.
Prompt recognition and proper treatment of immune-related adverse events during checkpoint inhibition is imperative for optimal patient outcomes. To help clinicians adeptly maneuver the algorithm of managing these unique toxicities, look for CCO’s new interactive algorithm tool, “The Clinician’s Guide to Managing Immune-Related Adverse Events” on this Web site in the coming weeks. The tool will provide evidence-based, expert-recommended management strategies for immune-related adverse events based on the type and severity of the event.
What challenges have you encountered in managing checkpoint inhibitor–related toxicities in your practice? Leave your feedback below.